Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 40, NWS Springfield, MO

March 27, 2020McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 27, 2020, 3:24 PM CDT for McDonald County, Newton County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2020, 3:24 PM CDT (20:24 UTC)
Expired
Mar 27, 2020, 4:15 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 111 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 3:39 PM CDTHAIL 15 Nw Anderson, MO
Mar 27, 3:40 PM CDTHAIL 0.7Anderson, MODIME SIZE HAIL IN ANDERSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

256 
WUUS53 KSGF 272024
SVRSGF
MOC119-145-272115-
/O.NEW.KSGF.SV.W.0040.200327T2024Z-200327T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
324 PM CDT Fri Mar 27 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Newton County in southwestern Missouri...
  McDonald County in southwestern Missouri...

* Until 415 PM CDT.

* At 323 PM CDT, a severe thunderstorm was located near South West
  City, or 9 miles northeast of Jay, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Neosho...                         Big Sugar Creek State Park...
  Granby...                         Anderson...
  Noel...                           Dodge...
  Goodman...                        South West City...
  Pineville...                      Wheaton...
  Lanagan...                        Fairview...
  Newtonia...                       Stella...
  Cayuga...                         Stark City...
  Tiff City...                      Powell...
  Rocky Comfort...                  

This includes Interstate 49 between mile markers 1 and 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 9462 3680 9462 3696 9406 3662 9407
      3650 9448
TIME...MOT...LOC 2023Z 240DEG 48KT 3653 9468 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
1 follow-up statement
644 
WWUS53 KSGF 272058
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
358 PM CDT Fri Mar 27 2020

MOC119-145-272115-
/O.CON.KSGF.SV.W.0040.000000T0000Z-200327T2115Z/
Newton MO-McDonald MO-
358 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN NEWTON AND MCDONALD COUNTIES...

At 357 PM CDT, a severe thunderstorm was located near Fairview, or 
12 miles southeast of Neosho, moving northeast at 55 mph. Other 
storms will enter from the southwest with time.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Neosho...                         Big Sugar Creek State Park...
Granby...                         Anderson...
Noel...                           Dodge...
Goodman...                        South West City...
Pineville...                      Wheaton...
Lanagan...                        Fairview...
Newtonia...                       Stella...
Cayuga...                         Stark City...
Tiff City...                      Powell...
Rocky Comfort...                  

This includes Interstate 49 between mile markers 1 and 21.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3680 9462 3696 9406 3662 9407 3650 9448
      3650 9462
TIME...MOT...LOC 2057Z 240DEG 48KT 3676 9418 

HAIL...1.50IN
WIND...60MPH
 
$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:04 PM CDT, 20 minutes earlier.

Area forecast discussion, Mar 27, 3:04 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
304 PM CDT Fri Mar 27 2020

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM CDT Fri Mar 27 2020

There are several forecast concerns in this time frame. The first is
on severe potential tonight, with winds and fire weather concerns
for Saturday.

12Z SGF sounding shows a rather strong CAP in place, with a AMDAR
sounding out of KTSA showing a capping inversion, but slightly
weaker. CAMS are showing the potential for elevated convection
late this afternoon and early evening, and indeed we are seeing
elevated storms over northeast Oklahoma. If these make it into
the area, hail would be the main threat.

An upper level trough translating across the Rockies has induced a
strengthening surface low now over southeastern Colorado. This low
will pull out in central Kansas by late tonight, with the
attendant warm front draped across central Missouri. This exact
position is still somewhat unclear. A strengthening low level jet,
warm advection and moisture transport will lead to convective
development this evening, mainly in vicinity of the low and warm
front. Although warm sector looks to remain capped, there is a
narrow window over southeast Kansas into central Missouri where
surface based storms are possible. Otherwise, with ample effective
shear and instability will see coverage increase through the
overnight hours, with a hail threat along and north and of the
warm front. At this point greatest severe threat looks to be in
areas north of interstate 44, and perhaps even more so into
central Missouri.

On Saturday, the surface low continues to deepen as it lifts
northeast into Iowa. This will push a cold front through the area
late in the day and early evening. Enough instability and shear is
likely to result in scattered convection across the eastern sections
of the region during the hours, with some strong to severe storms
possible. Of another concern is the strong pressure gradient that
develops around the low, and model guidance showing the potential
for 40 to 45 mph gusts across portions of the region, especially the
western areas. Did consider the potential for a wind advisory, but
after collaboration with neighbors have decided to hold off for now.
Drier air does advect in during the afternoon hours, and combined
with the winds and low relative humidities elevated to significant
fire weather concerns will become an issue. With green-up underway
and recent rain will hold off any any fire headlines at this time.

.LONG TERM...(Saturday Night through Friday)
Issued at 304 PM CDT Fri Mar 27 2020

The intense surface low will push through Great Lakes on Sunday,
with pressure gradient finally relaxing across the area as high
pressure builds in. This will set the stage for quiet weather for
Sunday into Monday. Temperatures behind the system will remain
mild, with highs in the 60s and lows in the 40s.

Another upper level trough will then approach the area from the
southwest later Monday and lift across the area Tuesday. Medium
range models indicate the surface low will pass south of the area
Monday night into Tuesday. This will spread more widespread showers
into the area, and perhaps an isolated thunderstorm on Tuesday. With
the saturated ground and high river water levels, this additional
rain will be a concern for more flooding issues.

This system will push out Tuesday night, with generally quiet
weather then expected and seasonal temperatures with highs in the
upper 50s to lower 60s and lows in the upper 30s to middle 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1227 PM CDT Fri Mar 27 2020

Quiet conditions are expected through the remainder of the
afternoon. There is a low end chance for isolated storms to
develop, but with atmosphere capped, will not include in the
terminals. Slightly better chances for convection will occur
later this evening and overnight, as an increasing low level jet
will interact with a warm front that will be draped across central
Missouri. THis activity main remain north of the terminals, but
have include a Prob30 group at KJLN and KSGF for the most likely
time of convection. Winds will also increase tonight as the low
level jet develops, with gusts to 15 to 25 knots likely along
with LLWS. VFR flight conditions are expected, with the only
exception being with any convective elements that may impact the
terminals.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Mar 27, 6:28 AM CDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
628 AM CDT Fri Mar 27 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
628 AM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

There is the potential for scattered strong to severe
thunderstorms this afternoon into tonight across the Ozarks region.
The risk is for large hail, damaging wind gusts, and an isolated
tornado. The greatest potential is across southeast Kansas and
portions of central Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Saturday afternoon, there is an additional chance for a few
strong to severe thunderstorms east of Highway 65. Large hail and
damaging wind gusts are the main risks. Non thunderstorm wind
gusts of 40 mph will be possible on Saturday with strong low
pressure moving from the central Plains to the Midwest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:38 PM CDTSpecial Weather StatementSGFBarry52 min
Mar 27, 4:02 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone58 min
Mar 27, 4:14 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton61 min
Mar 27, 4:34 PM CDTSevere Thunderstorm WarningSGFDallas, Webster56 min
Mar 27, 4:57 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Greene, Lawrence, Stone33 min
Mar 27, 5:00 PM CDTSevere Thunderstorm WarningSGFWright36 min
Mar 27, 5:19 PM CDTSevere Thunderstorm WarningSGFTexas56 min
Mar 27, 6:02 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.